North Dakota, 2015

Hail in North Dakota, June 27, 2015

June 27, 2015 · NWS BIS · 1 event in 1 county or zone

An isolated sub-severe storm over the southern James River Valley produced nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated sub-severe storm over the southern James River Valley produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 27, 1:47 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 27, 1:47 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
247 PM CDT SAT JUN 27 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 247 PM CDT SAT JUN 27 2015

MAIN FORECAST ISSUE IS THUNDERSTORM COVERAGE AND SEVERE POTENTIAL AS
COLD FRONT CONTINUES TO MOVE ACROSS THE STATE. AS OF 19Z THE FRONT
HAD CROSSED ROLLA...BISMARCK AND HETTINGER. WATER VAPOR IMAGERY
SHOWED DISTINCT SHORTWAVE OVER SOUTHERN MANITOBA MOVING TOWARD
EASTERN NORTH DAKOTA IN NORTHWEST FLOW. WESTERN AND CENTRAL ND
REMAIN ON WESTERN FLANK OF 110KT JET STREAK...IN LESS FAVORABLE
ANTICYCLONIC SHEAR SIDE.

TEMPERATURES WERE IN THE 80S WITH DEWPOINTS IN THE 60S ACROSS THE
REGION. SPC MESO ANALYSIS PAGE SHOWS 2000-3000 J/KG OF SB CAPE AHEAD
OF THE FRONT OVER THE SOUTHEASTERN CWA WITH A LITTLE CIN IN PLACE AS
OF 19Z. EFFECTIVE SHEAR OF 40-50KTS WAS ALSO IN PLACE. HOWEVER...MID-
LEVEL LAPSE RATES WERE SOMEWHAT LIMITED ACROSS THIS AREA HOWEVER
WHICH MAY BE LIMITING DEVELOPMENT EARLY THIS AFTERNOON. THE HRRR HAS
HANDLED THE SURFACE FEATURES WELL...ALTHOUGH IT HAS OVERDONE
CONVECTION ACROSS OUR SOUTHWEST. THINK BEST CHANCE FOR CONVECTIVE
DEVELOPMENT AND POSSIBLY SEVERE STORMS WILL BE IN SOUTHERN JAMES
RIVER VALLEY REGION AS INFLUENCE OF UPPER LEVEL SHORTWAVE INCREASES
ACROSS THE AREA. JUST HAD CONF CALL WITH SPC AND WILL ISSUE TORNADO
WATCH FOR OUR 4 SOUTHEAST COUNTIES OF FOSTER...STUTSMAN...LAMOURE
AND DICKEY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 247 PM CDT SAT JUN 27 2015

THE DRY AND VERY WARM WEATHER CONTINUES INTO THE LONG TERM UNDER THE
MID LEVEL RIDGE BEFORE A MID WEEK SPELL...TUESDAY THROUGH
THURSDAY...OF COOLER AND LIKELY STORMY WEATHER. THIS AS THE RIDGE
BREAKS DOWN IN RESPONSE TO ADVANCING SHORT WAVES MOVING THROUGH IT.
IT IS A MINI PARADE OF WAVES IN THE NORTHWEST FLOW SO TIMING OF THE
WAVES WILL BE KEY FOR TIMING OF THE STORM CHANCES. FOR NOW BLANKETED
THE PERIOD WITH POPS AS THIS FAR OUT TO TRY AND PICK DRY TIMES IS
NOT REALISTIC.

THE RIDGE BUILDS BACK NORTH BY THE END OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1259 PM CDT SAT JUN 27 2015

VFR CONDITIONS EXPECTED THROUGH THE TIME PERIOD. COLD FRONT IS
CROSSING THE STATE WITH WINDS SHIFTING FROM THE NORTHWEST BEHIND
THE FRONT. CONTINUED VCTS FOR KBIS AND KJMS THROUGH LATE
AFTERNOON. THE BEST CHANCE FOR A THUNDERSTORM WOULD BE NEAR KJMS
THIS AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JNS
LONG TERM...JPM
AVIATION...JNS
Hazardous weather outlook, Jun 27, 2:24 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT SAT JUN 27 2015

NDZ025-037-048-051-282030-
FOSTER-STUTSMAN-LA MOURE-DICKEY-
324 PM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS SATURDAY
EVENING. SEVERE THUNDERSTORMS WITH TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE FORECAST TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT SEVERE WEATHER TO THE NWS IN BISMARCK AT 701-250-4224 OR
POST REPORTS TO OUR SOCIAL MEDIA PAGES.

NDZ023-036-047-050-282030-
WELLS-KIDDER-LOGAN-MCINTOSH-
324 PM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE FORECAST TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT SEVERE WEATHER TO THE NWS IN BISMARCK AT 701-250-4224 OR
POST REPORTS TO OUR SOCIAL MEDIA PAGES.

NDZ001>005-009>013-017>022-031>035-040>046-282030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
324 PM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE FORECAST TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP MARTIN

In the hours before

Special weather statement, Jun 27, 3:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT SAT JUN 27 2015

NDZ025-037-047-048-050-051-272200-
STUTSMAN ND-DICKEY ND-MCINTOSH ND-LA MOURE ND-LOGAN ND-FOSTER ND-
401 PM CDT SAT JUN 27 2015

...A LINE OF THUNDERSTORMS WAS DEVELOPING FROM NEAR JAMESTOWN TO
NEAR WISHEK NORTH DAKOTA...

JUST BEFORE 4 PM CDT...A LINE OF THUNDERSTORMS WAS DEVELOPING ALONG
A LINE FROM NEAR JAMESTOWN TO NEAR WISHEK...AND MOVING SOUTHEAST AT
35 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 40 MPH...AND HEAVY RAIN WILL BE
POSSIBLE AS THESE STORMS GROW STRONGER.

TOWNS IN THE PATHS OF THESE STORMS ARE
ASHLEY...ELLENDALE...OAKES...EDGELEY...LAMOURE...AND MONTPELIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
FOSTER...STUTSMAN...LAMOURE...AND DICKEY COUNTIES.

&&

LAT...LON 4594 9988 4663 9992 4663 9945 4733 9948
      4733 9927 4759 9926 4758 9850 4665 9844
      4663 9804 4594 9801
TIME...MOT...LOC 2054Z 320DEG 45KT 4705 9847 4596 9989

ZH

The radar

The Aberdeen radar (KABR), 116 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Moure

When
June 27, 3:30 PM CST to 3:32 PM CST
Where
La Moure County, 5.32 mi SE of Jud
Measured
0.75 in hail
Reported by
Public
Coordinates
46.460, -98.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587388.